The US Food and Drug Administration added a warning about the risk of myocarditis and pericarditis to fact sheets for Moderna and Pfizer-BioNTech Covid-19 vaccines Friday.
The warning notes that reports of adverse events following vaccination — particularly after the second dose — suggest increased risks of both types of heart inflammation.
Earlier this week, vaccine advisers to the US Centers for Disease Control and Prevention heard that the agency had received about 1,200 reports of such heart inflammation after 300 million doses of the two vaccines had been given. CDC has confirmed about 300 of those cases, many of them among young men and adolescents.
But patients are recovering quickly, Dr. Matthew Oster, a pediatric cardiologist, told the advisers.
The FDA is advising vaccine recipients to seek immediate medical attention if they experience “chest pain, shortness of breath, or feelings of having a fast-beating, fluttering, or pounding heart after vaccination.”
“This update follows an extensive review of information and the discussion by CDC’s Advisory Committee on Immunization Practices meeting on Wednesday,” the FDA said.
“The data presented at this meeting reinforced the FDA’s decision to revise the fact sheets and further informed the specific revisions.”
ACIP members agreed there is a likely association between the mRNA Covid-19 vaccines and rare cases of heart inflammation in adolescents and young adults. Almost all the cases resolved with little treatment and patients recovered quickly. The advisers said that the benefits of vaccination outweigh the risks.
The FDA said at the time it would update the fact sheets the reflect the findings.
“The data presented at this meeting reinforced the FDA’s decision to revise the fact sheets and further informed the specific revisions,” the FDA said in a statement.
Both the FDA and CDC are monitoring reports of these adverse events and will follow up to assess longer-term outcomes, the FDA noted.